Thunderstorm Wind, Washington
- When
- September 21, 12:35 PM EST
- Where
- Washington County, Daisytown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.050, -79.950
A tree was downed on to wires.
A mid-level shortwave and upper jet support promoted the development of scattered thunderstorms across portions of far southern Pennsylvania and northern West Virginia during the early to middle afternoon hours of September 21st. Deep-layer shear supported storm organization and rotation, leading to several instances of damaging wind, and a couple isolated reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A mid-level shortwave and upper jet support promoted the development of scattered thunderstorms across portions of far southern Pennsylvania and northern West Virginia during the early to middle afternoon hours of September 21st. Deep-layer shear supported storm organization and rotation, leading to several instances of damaging wind, and a couple isolated reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 21, 11:53 AM EST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1253 PM EDT Sat Sep 21 2024 .SYNOPSIS... Very warm weather is expected through the weekend with a marginal chance of severe storms today, mainly east of I-79. A wetter pattern is becoming increasingly likely next week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Marginal risk (1/5) of severe weather east of I-79. Primary threat is damaging winds from 1pm to 5pm. - Clearing skies late with areas of fog overnight. ------------------------------------------------------------------- In the wake of departing morning showers and thunderstorms, scattered cloud coverage should allow for the atmosphere to recover by early afternoon with highs forecast to rise to the mid 80s ahead of another round of development expected with some strong to severe storms possible primarily east of Pittsburgh. The main forcing will be from a shortwave and placement in the left exit region of an upper jet which will both act to encourage ascent on the synoptic scale. Environment-wise, the PIT morning sounding shows the bulk of the dry air above 600 mb or so with >1000 J/kg of DCAPE present, plenty for a downburst wind threat. Deep layer shear >40 knots in the 0-6 km layer will support storm organization with most of that shear confined to the 3-6 km layer with a modest jet and weaker low-level flow. Highest probabilities of both SBCAPE >1000 J/kg and deep layer shear >25 knots this afternoon sit between 60-70% across western PA/northern WV. Despite some curvature in the lower levels of the hodographs, weak speed shear and high dew point depressions will preclude a tornado threat. Wind remains the primary threat though large hail remains a possibility as well. With the morning convection, cooling in the mid- levels may locally steepen lapse rates at the expense of some DCAPE. However, a mode of failure may stem from a couple warm noses in the mid-levels around 500 mb. If we can't erode that warm layer, likely with the shortwave, updrafts may have a tough time punching through that level which would greatly reduce the wind and hail threats as cores wouldn't be able to reach the optimal hail growth zone. Most of the 12z CAMs are still suggesting reliance on orographic processes to initiate the best coverage of storms with the absence of a surface forcing mechanism, and indicating that the best threat is pointing toward the ridges and east of our forecast area. The primary window will be between 1pm-5pm coincident with shortwave passage. Unfortunately for drought concerns, this isn't going to be the widespread rain we're longing for (but check the short and long term for better chances). Some areas of dense fog tonight are possible with hi res ensemble probabilities up to 70%, especially where rain falls combined with clearing skies, a stagnant airmass, and achievement of crossover temperatures. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Dry with above average temperatures on Sunday. - Rain chances (yes, rain chances) increase starting Monday. ------------------------------------------------------------------- A shortwave ridge axis will slide overhead in the wake of the departing disturbance from Saturday with height rises and warm advection supporting temperatures again into the 80s, warmest in eastern Ohio, with 90 not out of the question there. High clouds will increase in the evening from the west ahead of approaching low pressure. The main takeaway headed into the next workweek is that we are finally seeing appreciable chances for beneficial rain. The upper ridge axis will quickly be shunted east by an approaching trough, and a shift to southwest flow aloft on its backside will open the door for better moisture to work its way into the region. Clustered ensembles exhibit pretty good agreement through Tuesday night with just some strength and timing differences of the progression of the responsible upper trough. Rain chances will increase Monday morning as surface low pressure progged to be across Michigan pulls a trough through the area. Ensemble probability for >0.5" of rain through Tuesday night is still high (up to 80%) and a 50-70% chance of >1". && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... KEY MESSAGES: - Rain chances increase Monday and Tuesday with a widespread, beneficial rainfall possible. - Rain chances continue for the latter half of the week but confidence in amounts is low. - Temperatures closer to average through the week. ------------------------------------------------------------------- Uncertainty then increases significantly with ensembles becoming much more spread on how the upper pattern evolves. The majority consensus is that the Ohio Valley remains in a troughing setup with significant differences on placement and amplitude of the trough, but even one solution is attempting to establish a ridging pattern. For continued beneficial rain, we would want the solution(s) that sets up a trough deeper and off to our west. Long story short, scenarios exist where additional beneficial rain sticks around for the latter half of the week, and scenarios exist for a drier period. Despite this uncertainty, at least continued low precipitation chances are appropriate through the end of the work week. 72 hour precip totals have seen a slight eastward nudge in the past several ensemble runs with probability for another >0.5" from Wednesday through Saturday morning at 40-50% east of Pittsburgh and 20-40% further west. A few high end, low probability scenarios exist pending tropical influence. All told, the wetter pattern next week holds some promise to at least somewhat mitigate the ongoing drought. Temperatures moderating to seasonable levels (for daytime highs at least) will help as well. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Elevated showers/thunderstorms driven by weak warm advection will ride to the northeast of PIT this morning, with perhaps a brief restriction possible at DUJ by 14Z. More robust showers and thunderstorms are expected to arise after 17Z in a more favorably unstable and sheared environment. The stronger storms will be capable of producing gusty wind and hail, particularly east of I-79. Expect locally lower cigs/vis in and around showers and storms, while VFR is expected to prevail outside of convection. PROB30 groups were used to highlight the most likely period when a storm could impact terminals. ZZV is expected to miss this threat altogether. Southwest wind is forecast by later this morning, topping out at around 10 knots away from thunderstorms this afternoon. A frontal passage brings northwest winds to all airports by the evening. ind speeds remain around 5-10 knots due to the weak nature of the front. Fog potential tonight will depend on where precipitation occurs today and where the best clearing occurs tonight. Did include a period of IFR fog after midnight where chances appear highest, with refinement expected in future issuances. .Outlook... VFR returns Sunday afternoon under building high pressure before restriction potential increases again next week as a more unsettled weather pattern sets up. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...MLB SHORT TERM...MLB LONG TERM...MLB AVIATION...CL
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1224 PM EDT Sat Sep 21 2024 OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-021- 221630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- 1224 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ008-009-014>016-021-022-029-031-073>078-WVZ509>514-221630- Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1224 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (1/5) for severe weather today with damaging wind and hail the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MLB
Special Weather Statement
National Weather Service Pittsburgh PA
1239 PM EDT Sat Sep 21 2024
PAZ029-211715-
Washington PA-
1239 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON COUNTY
THROUGH 115 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McMurray, Washington, Canonsburg, Wolfdale, McGovern, East
Washington, Houston, Eighty Four, Cokeburg, Beallsville, Scenery
Hill, Green Hills, and Meadow Lands.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 13 and 29.
Interstate 79 in Pennsylvania between mile markers 28 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4008 8030 4025 8034 4029 8007 4007 8003
TIME...MOT...LOC 1639Z 262DEG 11KT 4015 8026
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CLThe Pittsburgh radar (KPBZ), 58 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was downed on to wires.
A tree and power poles were reported down in the area.
Several trees and wires were down in the area.
The roof of an outbuilding was damaged.
Several trees were downed in the area.
Numerous trees were down across this area. One tree fell onto a house, causing damage.
Several trees were reported to be uprooted.
Wires were reported to be blown down.
Numerous trees and wires were reported to be down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215751, 1215756, 1215757, 1215761, 1215752, 1215758, 1215762, 1215754, 1215755, 1215763.